Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Missoula, MT

July 22, 2008Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 22, 2008, 3:43 PM MDT for Lemhi County, Idaho. It was in force for 14 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 3:43 PM MDT (21:43 UTC)
Expired
Jul 22, 2008, 3:57 PM MDT
In force
14 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 187 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:45 PM MDTHAIL 0.752 N Leadore, IDLEMHI SHERIFF RELAYED A MOTORISTS REPORT OF PENNY SIZE HAIL.
Jul 22, 4:00 PM MDTTSTM WND DMGLeadore, IDNUMEROUS DOWNED TREES NORTH AND SOUTH ALONG HIGHWAY 28 NEAR THE LEADORE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:00 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 222143
SVRMSO
IDC059-222215-
/O.NEW.KMSO.SV.W.0018.080722T2143Z-080722T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
343 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 415 PM MDT.

* AT 336 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  LEADORE...OR ABOUT 44 MILES SOUTHEAST OF SALMON...AND WAS MOVING
  NORTHEAST AT 32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LEMHI COUNTY AROUND 400 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4469 11349 4483 11337 4479 11333 4482 11326
      4481 11321 4476 11312 4470 11309 4467 11306
      4455 11321
TIME...MOT...LOC 2143Z 214DEG 28KT 4472 11330

$$
1 follow-up statement
000 
WWUS55 KMSO 222157
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
357 PM MDT TUE JUL 22 2008

IDC059-222207-
/O.CAN.KMSO.SV.W.0018.000000T0000Z-080722T2215Z/
LEMHI ID-
357 PM MDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEMHI COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL IDAHO.

LAT...LON 4469 11349 4483 11337 4479 11333 4482 11326
      4481 11321 4476 11312 4470 11309 4467 11306
      4455 11321
TIME...MOT...LOC 2157Z 214DEG 28KT 4481 11321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:23 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 2:23 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
223 PM MDT TUE JUL 22 2008

.DISCUSSION...AN UPPER LOW PRESSURE SYSTEM WILL IMPACT THE REGION
THROUGH THIS EVENING. THE MAIN IMPACTS SHOULD...FIRST...SIGNIFICANT
INSTABILITY SHOULD SUPPORT STRONG TO POSSIBLY SEVERE THUNDERSTORMS
FROM LEMHI COUNTY TO POSSIBLY BUTTE AREA THROUGH THIS AFTERNOON. WITH
A VERY MOIST AIR MASS IN PLACE...SOME STORMS MAY PRODUCE NEAR
FLASH FLOOD TYPE RAINFALL INTENSITIES. THE SECOND CONCERN IS THE
MORE GENERAL AREA OF MODERATE PRECIPITATION THAT IS EXPECTED WITH
THE MOISTURE AND MODEST ATMOSPHERE INSTABILITY FROM THE
CLEARWATERS...BITTERROOTS AND SAPPHIRES TO THE SEELEY LAKE AND
PINTLARS. HOWEVER...WITH THE BEST ENERGY AND MOISTURE FURTHER
SOUTH...AMOUNTS SHOULD NOT BE EXTREME...BUT POSSIBLY LOCALLY
HEAVY. THE THIRD CONCERN IS FROM THE CORE OF THE UPPER LOW
PRESSURE SYSTEM IS IT TRACKS NORTHEASTWARD ACROSS NORTHCENTRAL
IDAHO AND WESTERN MONTANA LATE THIS EVENING. WITHIN THE CORE OF
THIS SYSTEM THERE SHOULD BE SUFFICIENT INSTABILITY TO SUPPORT
ADDITIONAL STORMS...BUT ONLY EXPECTED TO BE ON THE MODERATE TO
POSSIBLY STRONG SIDE.

A DRYER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE TONIGHT AND
EARLY WEDNESDAY. ANOTHER WEATHER DISTURBANCE IS EXPECTED TO SHIFT
NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA LATE
WEDNESDAY AND SUPPORT A MARGINALLY UNSTABLE ATMOSPHERE. A DRYER
WESTERLY FLOW IS EXPECTED THURSDAY.

FRIDAY THROUGH SUNDAY...A HIGH PRESSURE RIDGE WILL BUILD ACROSS THE
NORTHERN ROCKIES. EXPECT DRY CONDITIONS AND TEMPERATURES INCREASING
INTO THE 90S.

MONDAY AND TUESDAY...MODELS CONTINUE TO AGREE ON THE SOLUTION OF A TROF
OFF OF THE WEST COAST. THIS TROF WILL INCREASE SOUTHWEST FLOW ALOFT
OVER THE REGION AND DRAW IN SOME MIDLEVEL MOISTURE WHICH MAY BE CONDUCIVE
FOR CONVECTION ACROSS SOUTHWEST MONTANA AND CENTRAL IDAHO.

&&

.AVIATION...A MOIST UPPER LOW PRESSURE SYSTEM IS EXPECTED TO
SUPPORT SHOWERS AND SCATTERED THUNDERSTORM ACROSS NORTHCENTRAL
IDAHO AND WESTCENTRAL MONTANA THROUGH THIS EVENING. AS THE AIR
MASS MOISTENS...INCREASING MOUNTAIN OBSCURATIONS WILL OCCUR.
ALSO...LOCAL LOW VISIBILITIES CAN BE EXPECTED WITHIN THE CORE OF
STRONGER STORMS. PARTIAL CLEAR LATE TONIGHT MAY ALLOW SOME LOW
CLOUD AND FOG FORMATION IN SOME VALLEYS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...FLASH FLOOD WATCH FOR THE SALMON RIVER CORRIDOR BETWEEN NORTH
     FORK AND WHITEBIRD AND ALSO AREAS NEAR ELK BEND UNTIL 9 PM MDT
     /8 PM PDT/ THIS EVENING
  ...SEVERE THUNDERSTORM WATCH 726 REMAINS IN EFFECT UNTIL 9 PM MDT
     FOR LEMHI COUNTY

&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...BAUCK
Hazardous weather outlook, Jul 22, 10:36 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MDT TUE JUL 22 2008

IDZ009-010-MTZ006-007-231100-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1036 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL
IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO
SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD
NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN
CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE
HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-MTZ002>005-043-231100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN
NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL
WILL ALL BE POSSIBLE NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY
AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 22, 3:29 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      20 S SALMON             44.89N 113.89W
07/22/2008                   LEMHI              ID   TRAINED SPOTTER

            SEVERAL DEBRIS FLOWS REPORTED ALONG US HWY 93 NEAR ELK
            BEND DUE TO .5 INCHES RAIN IN 30 MINUTES.

&&

LAKE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:28 AM MDTFlash Flood WatchMSOIdaho, Lemhi6 hr
Jul 22, 2:02 PM MDTFlash Flood WarningMSOIdaho, Lemhi74 min
Jul 22, 2:11 PM MDTSevere Thunderstorm WarningMSOIdaho, Lemhi64 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.